Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 10, NWS Blacksburg, VA

April 4, 2006Ashe County, Watauga County, North Carolina; 4 counties in Virginia

NWS Blacksburg, VA issued this wind advisory at Apr 4, 2006, 3:27 PM EDT for Ashe County, Watauga County, North Carolina; 4 counties in Virginia. It took effect at Apr 5, 2006, 12:00 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2006, 3:27 PM EDT (19:27 UTC)
In effect from
Apr 5, 2006, 12:00 AM EDT
Expired
Apr 5, 2006, 4:00 PM EDT
In force
16 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 041927
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE APR 4 2006

...STRONG WESTERLY WINDS WILL INCREASE AGAIN TONIGHT...

NCZ001-018-VAZ015>017-050330-
/O.NEW.KRNK.WI.Y.0010.060405T0400Z-060405T2000Z/
ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
GALAX...FLOYD
327 PM EDT TUE APR 4 2006

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EDT
WEDNESDAY. 

WESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 35 MPH OVERNIGHT.
SOME GUSTS TO 50 MPH MAY ALSO OCCUR ALONG THE RIDGES. THESE
STRONG WINDS WILL BEGIN TO SUBSIDE WEDNESDAY AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

RCS
4 follow-up statements
000 
WWUS71 KRNK 050143 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT TUE APR 4 2006

...STRONG WESTERLY WINDS WILL INCREASE OVERNIGHT...

.ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE REGION FROM THE
NORTHWEST OVERNIGHT. WINDS IN THE WAKE OF THIS FEATURE WILL AGAIN
INCREASE BACK TO ADVISORY LEVELS BY WEDNESDAY MORNING.

NCZ001-018-VAZ015>017-050945-
/O.CON.KRNK.WI.Y.0010.060405T0400Z-060405T2000Z/
ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
GALAX...FLOYD
943 PM EDT TUE APR 4 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT WEDNESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT WEDNESDAY. 

WESTERLY WINDS WILL INCREASE TO BETWEEN 20 AND 35 MPH OVERNIGHT.
SOME GUSTS TO 50 MPH MAY ALSO OCCUR ALONG THE RIDGES. THESE
STRONG WINDS WILL BEGIN TO SUBSIDE WEDNESDAY AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 050758
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 AM EDT WED APR 5 2006

...STRONG WEST-NORTHWESTERLY WINDS WILL CONTINUE...

.A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS OVER THE MID-
ATLANTIC REGION TODAY. WINDS ASSOCIATED WITH THIS FEATURE WILL BE
QUITE STRONG ALONG AND NEAR THE BLUE RIDGE OF SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA TODAY.

NCZ001-018-VAZ015>017-051500-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-060405T2000Z/
ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
GALAX...FLOYD
358 AM EDT WED APR 5 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON. 

WESTERLY WINDS WILL CONTINUE BETWEEN 20 AND 35 MPH THROUGH THE
MORNING WITH SOME GUSTS TO 55 MPH OCCURRING ALONG THE RIDGES.
THESE STRONG WINDS WILL BEGIN TO SUBSIDE DURING THE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$
000 
WWUS71 KRNK 051452
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1052 AM EDT WED APR 5 2006

...STRONG WEST TO NORTHWEST WINDS WILL CONTINUE INTO THE AFTERNOON...

.A DEEP UPPER LEVEL LOW PRESSURE SYSTEM WILL PASS OFF THE MID ATLANTIC
COAST TODAY. WINDS ASSOCIATED WITH THIS FEATURE WILL BE REMAIN
QUITE STRONG ALONG AND NEAR THE BLUE RIDGE OF SOUTHWEST VIRGINIA
AND NORTHWEST NORTH CAROLINA INTO THE AFTERNOON.

NCZ001-018-VAZ015>017-052000-
/O.CON.KRNK.WI.Y.0010.000000T0000Z-060405T2000Z/
ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
GALAX...FLOYD
1052 AM EDT WED APR 5 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

WESTERLY WINDS WILL CONTINUE BETWEEN 20 AND 35 MPH INTO THE
AFTERNOON HOURS...WITH SOME GUSTS TO 50 MPH OCCURRING ALONG THE
RIDGES. THESE STRONG WINDS WILL BEGIN TO SUBSIDE BY LATE AFTERNOON.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 31 TO 39 MPH ARE
POSSIBLE WITH GUSTS AS HIGH AS 57 MPH. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

$$

JJ
000 
WWUS71 KRNK 051936 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT WED APR 5 2006

...STRONG WINDS TO DIMINISH BY EARLY THIS EVENING...

NCZ001-018-VAZ015>017-052045-
/O.EXP.KRNK.WI.Y.0010.000000T0000Z-060405T2000Z/
ASHE-WATAUGA-GRAYSON-CARROLL-FLOYD-
INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...INDEPENDENCE...
GALAX...FLOYD
336 PM EDT WED APR 5 2006

...WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON.

GUSTY WESTERLY WINDS SHOULD SLOWLY DIMINISH OVER THE NEXT COUPLE
OF HOURS AND THEN BECOME LIGHT LATER THIS EVENING. THUS THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE THIS AFTERNOON.
 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 4, 3:17 PM EDT, 10 minutes earlier.

Area forecast discussion, Apr 4, 3:17 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
317 PM EDT TUE APR 4 2006

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...

AN UPPER LEVEL LOW...CURRENTLY SPINNING OVER THE GREAT LAKES...WILL
TRACK TO THE EAST COAST BY WEDNESDAY MORNING. WITH DRY CONDITIONS IN
THE AREA...THINK THIS LOW WILL BRING MOSTLY AN INCREASE IN CLOUDS TO
THE NORTHERN HALF OF THE CWA. IF ANY PRECIP SHOULD FALL...IT WILL
LIKELY BE ALONG WESTERN SLOPES OF SE WV AND PRIMARILY GREENBRIER
COUNTY. THIS DISTURBANCE WILL ALSO BRING AN INCREASE IN WINDS
TONIGHT. GOOD SUBSIDENCE AND LOW LEVEL JET DEVELOPING AFTER MIDNIGHT
TO ISSUE A WIND ADVISORY FOR
WATAUGA/ASHE/GRAYSON/CARROLL/FLOYD. STRONGEST WINDS WILL BE BETWEEN
09Z AND 15Z WED BUT WILL EXTEND WINDOW OF THE ADVISORY INTO
WEDNESDAY AFTERNOON. EASTERN VALLEY SITES SHOULD NOT SEE AN INCREASE
IN WINDS UNTIL AFTER SUNRISE WEDNESDAY. SURFACE HIGH AND RIDGING
ALOFT WILL ALLOW WINDS TO DIMINISH QUICKLY AFTER SUNSET WEDNESDAY
EVENING.

TEMPERATURES TONIGHT SIMILAR TO LAST NIGHT. WITH WARM BOUNDARY
LAYER...MOUNTAINS WILL DROP TO NEAR FREEZING WITH HIGHER ELEVATIONS
DIPPING INTO THE 20S. CONTINUED MIXING OVERNIGHT WILL KEEP SOME
EASTERN TEMPS IN THE UPPER 30S. IF WINDS DECOUPLE IN EASTERN
VALLEYS...THEY COULD DROP INTO THE LOWER 30S. WITH WINDY CONDITIONS
CONTINUING INTO WEDNESDAY...WELL MIXED ATMOSPHERE SHOULD KEEP TEMPS
BELOW NORMAL AND NEAR MAV MOS.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...

WARMING TREND WILL BEGIN THURSDAY WITH SOME LIGHT RAIN THURSDAY
NIGHT AS THE WARM FRONT TRACKS NORTH. 12Z FRI...850 MB TEMPS +12 TO
+14 WITH THE AREA IN THE WARM SECTOR...TEMPERATURES WILL RISE TO
WELL ABOVE NORMAL AND MOS VALUES. SATURDAY LOOKS INTERESTING AS
OCCLUDED LOW TRACKS THROUGH WV AND VA. WITH GOOD JET DYNAMICS AND
THETA-E HIGH OVER THE AREA...SEVERE WEATHER IS POSSIBLE. ONCE THE
COLD FRONT BLOWS THROUGH THE REGION...SUNDAY THROUGH TUESDAY LOOK
PICTURE PERFECT WITH TEMPERATURES IN THE MID 60S TO MID 70S.

&&

.AVIATION...

VFR CONDITIONS THROUGH THIS EVENING WITH SUSTAINED NW WINDS BACKING
MORE TO THE WEST AND DIMINISHING ABOUT 5 KNOTS INTO THE 5 TO 15 KNOT
RANGE. AN UPPER LOW PASSES OVER THE AREA OVERNIGHT...AND WINDS WILL
PICK UP ONCE AGAIN TOWARD MORNING. THESE STRONG NORTHWEST WINDS WILL
LAST INTO THE DAY WEDNESDAY. BLF AND LWB MAY SEE A BRIEF PERIOD OF
UPSLOPE MVFR CIGS FROM 06 TO 12Z AND FLURRIES. NO OTHER SIGNIFICANT
WEATHER EXPECTED NEXT 24 HOURS.

&&

.FIRE WEATHER...

WINDY/GUSTY CONDITIONS WITH LOW DEW POINTS TO BRING FIRE DANGER
LEVELS UP. HOWEVER...YESTERDAY RAIN HELPED BRING FUEL MOISTURES UP
SOME. WILL ISSUE A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE
INCREASE FIRE DANGER FOR EASTERN SECTIONS OF CWA (FOOTHILLS AND
PIEDMONT OF NC/VA).

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FOR VAZ015>017 FROM MIDNIGHT WEDNESDAY TO 4 PM
     WEDNESDAY.
NC...WIND ADVISORY FOR NCZ001-018 FROM MIDNIGHT WEDNESDAY TO 4 PM
     WEDNESDAY.
WV...NONE.
&&

RCS
Hazardous weather outlook, Apr 4, 5:57 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 AM EDT TUE APR 4 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
051000-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-
SUMMERS-MONROE-GREENBRIER-
557 AM EDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER LOOK FOR
WINDY CONDITIONS TODAY AND TONIGHT...WITH GUSTS AT TIMES UP TO 45
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ043>047-058-059-051000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
557 AM EDT TUE APR 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Apr 4, 11:25 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1125 AM EDT TUE APR 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     BOONES MILL             37.12N 79.95W
04/03/2006                   FRANKLIN           VA   LAW ENFORCEMENT

            TREES DOWN ON HWY 220

0455 PM     TSTM WND DMG     BIG ISLAND              37.53N 79.37W
04/03/2006                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREES DOWN ON HWY 122

0459 PM     TSTM WND DMG     MONETA                  37.18N 79.63W
04/03/2006                   BEDFORD            VA   DEPT OF HIGHWAYS

            TREES DOWN ON HWY 122 SOUTH

0505 PM     HAIL             GRETNA                  36.95N 79.37W
04/03/2006  E0.75 INCH       PITTSYLVANIA       VA   PUBLIC

&&

TW
Local storm report, Apr 4, 12:11 PM EDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1211 PM EDT TUE APR 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     4 E SPRING MILLS        37.23N 78.86W
04/03/2006                   APPOMATTOX         VA   DEPT OF HIGHWAYS

            TREES AND POWERLINES DOWN ON RTE.604

&&

TW

Nearby

Wind Advisories in Virginia, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.